Virginia, 2023

Tornado and Hail in Virginia, June 16, 2023

June 16, 2023 · NWS AKQ · 62 events in 23 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail and one tornado across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail and one tornado across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 11:43 AM EST, 43 minutes earlier.

Area forecast discussion, Jun 16, 11:43 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1243 PM EDT Fri Jun 16 2023

.SYNOPSIS...
A cold front will push across the area this afternoon into
tonight, with dry conditions and high pressure expected behind
it for Saturday and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1240 PM EDT Friday...

Showers and thunderstorms are already pushing across N/NW VA and
the lower MD Eastern Shore early this afternoon and will begin
to make their way into our NW CWA by 1-2pm. This is a tad
quicker than earlier model data suggested and so looking for
storms to come through rather quickly today and be over and done
(to the coast) by 6 or 7 pm this evening. Slight risk still
looks good from SPC and expecting broken line segments to be the
primary storm type this afternoon with localized damaging wind
gusts and large hail being the primary threats.

Pcpn will end or move off the coast later this afternoon/early
evening with the cold front pushing offshore tonight. Becoming
mostly clear to partly cloudy with lows tonight in the upper 50s
to mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 1240 PM EDT Friday...

High pressure will build down into and over the region for Sat
through Sun, providing dry/mostly sunny or sunny conditions.
Highs in the lower to mid 80s Sat. Clear or mostly clear Sat
night with lows 55-60 inland, lower to mid 60s along the coast.
Warmer on Sun, with highs in the mid 80s to near 90
inland/Piedmont, and lower 80s at the coast. Mostly clear to
partly cloudy Sun night with lows in the 60s. Monday is now
shaping up to be a dry day overall, except possible so isold
showers or a tstm across western portions of the FA late.
Partly sunny with highs in the 80s, except upr 60s along the
immediate coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 1240 PM EDT Friday...

The 12z/16 suite of models have continued the drier trend from
the 00z/16 suite for next week, whereas previous to that the
last severals days of runs had shown a wetter pattern
developing. The consensus of the models now is to develop/dig an
upper low over the TN Valley on Monday then shove it south to
the central Gulf coast around midweek before retrograding it
back west toward southern LA or the western Gulf coast for late
next week. All the while, a strong upper ridge of high pressure
builds east form the northern Great Lakes into the Northeast and
mid- Atlantic. If this plays out then we would be looking at
very low or no PoPs across the local area after Monday. Have
not completely removed PoPs altogether yet, but have certainly
trended them much lower (30-40% primarily). If drier conditions
do prevail, that will in turn provide for more sunshine next
week and temperatures will be higher accordingly. Have stayed
close to NBM guidance for temps for now, but those may need to
be adjusted upward eventually. Highs Tuesday in the upr 70s to
low 80s. Highs Wed-Thu in the 70s to around 80. Friday's highs
in the 80s. Lows will generally be in the 60s through the
period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 230 AM EDT Friday...

Mainly VFR conditions will prevail at the TAF sites through
midday today. By early this aftn, sctd to numerous showers and
storms will develop along/ahead of an approaching cold front.
Storms will have the potential to produce damaging wind gusts
and brief MVFR to IFR restrictions. Rain/storm chances come to
an end from WNW to ESE late this aftn and evening. S to SW
winds ~5 to 10 kt into tonight into this aftn, will becoming W
to NW behind the front this evening into early Sat morning.

Outlook: Dry/VFR conditions are expected later tonight through
Sun, as high pressure returns to the area. Unsettled conditions
are expected next week, esply Tue aftn into Thu, leading to the
possibility for flight restrictions.

&&

.MARINE...
As of 215 AM EDT Friday...

Weak sfc pres gradient attm as weak sfc hi pres continues to
dissipate INVOF the coast. Winds remaining generally SSE AOB 10
kt through early this afternoon. Lo pres tracks by N of the
local waters late this afternoon into this evening pushing its
associated cold front across the local waters. SCT strong tstms
are possible and SMWs would cover that if necessary. OTW...no
headlines today. SSW winds become W by late this evening. A
surge of post-frontal NW winds late Fri night/Saturday morning.
Wind probs remain quite low for possible SCAs but could see a
few gusts to 20 kt. Conditions improve with WNW winds by
Sat afternoon as hi pres builds in. Winds become VRB AOB 10 kt
Sun. Much of next week may be unsettled w/ a high prob for SCAs
due to a multi-day period of onshore winds. Seas will be 1-3 ft
and waves 1-2 ft through the weekend. Once onshore winds develop
next week...seas are expected to build to (at least) 5-6 ft and
waves 2-5ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 AM to 10 AM EDT Saturday for
     ANZ632-634-638.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...JDM
AVIATION...TMG
MARINE...ALB
Hazardous weather outlook, Jun 16, 3:31 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
431 AM EDT Fri Jun 16 2023

NCZ012>017-030>032-102-VAZ048-060>062-065>069-079-080-087-088-092-
093-095>098-509>511-513>515-170845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Greensville-Sussex-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Western Louisa-
Eastern Louisa-Western Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-
431 AM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible this afternoon
into this evening. Localized damaging wind gusts and large hail
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ064-075>078-081>086-089-090-099-100-512-516>525-170845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Surry-James City-Accomack-Northampton-Eastern Hanover-
Eastern Henrico-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-York-Newport News-Hampton/Poquoson-
431 AM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered strong to severe storms are possible this afternoon
into this evening. Large hail and damaging wind gusts will be the
main threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Norfolk radar (KAKQ), 142 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 23 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
June 16, 12:26 PM EST
Where
Prince Edward County, 0.55 mi E of Farmville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.300, -78.560

Tree was downed at Prince Edward Highway and Tuggle Road.

Thunderstorm Wind, Prince Edward

When
June 16, 12:50 PM EST
Where
Prince Edward County, 2.31 mi WNW of Rice
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.280, -78.340

Tree was downed near Route 460 and Poorhouse Road.

Thunderstorm Wind, Cumberland

When
June 16, 1:05 PM EST
Where
Cumberland County, 3.53 mi NE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.520, -78.210

Two trees were downed across Route 60 in the vicinity of Cartersville Road.

Thunderstorm Wind, Amelia

When
June 16, 1:08 PM EST
Where
Amelia County, 5.54 mi W of Jetersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.290, -78.200

Tree was downed across Route 657 near Genito Road.

Hail, Gloucester

When
June 16, 1:10 PM EST
Where
Gloucester County, 0.69 mi N of Ark
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -76.580

Quarter size hail was reported in the Ark area of Gloucester.

Thunderstorm Wind, Portsmouth (C)

When
June 16, 1:30 PM EST
Where
Portsmouth (C) County, 1.8 mi WNW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.830, -76.360

Large limbs and power lines were downed and blocking Caroline Avenue.

Thunderstorm Wind, Portsmouth (C)

When
June 16, 1:41 PM EST
Where
Portsmouth (C) County, 4.29 mi NNW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.880, -76.350

The Port of Virginia VIG Terminal reported significant damage to three cranes and toppled 100 containers from their stacks.

Hail, Chesterfield

When
June 16, 1:42 PM EST
Where
Chesterfield County, 4.41 mi NE of Winterpock
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.400, -77.680

Ping pong ball size hail was reported.

Thunderstorm Wind, Portsmouth (C)

When
June 16, 1:45 PM EST
Where
Portsmouth (C) County, 3.03 mi NW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.850, -76.370

Large limbs were downed and blocking some streets.

Hail, Norfolk (C)

When
June 16, 1:49 PM EST
Where
Norfolk (C) County, 1.77 mi SE of Hampton Rds
Measured
1.25 in hail
Reported by
Public
Coordinates
36.900, -76.300

Half dollar size hail was reported.

Hail, Chesterfield

When
June 16, 1:50 PM EST
Where
Chesterfield County, 4.96 mi NNW of Beach
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -77.620

Quarter size hail was reported along Twelve Oaks Road in Chesterfield.

Thunderstorm Wind, Chesterfield

When
June 16, 1:55 PM EST
Where
Chesterfield County, 1.65 mi W of Winterpock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.350, -77.760

Tree was downed across Taylor Road.

Thunderstorm Wind, Chesterfield

When
June 16, 1:56 PM EST
Where
Chesterfield County, 2.3 mi WSW of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.360, -77.560

Tree was uprooted.

Hail, Norfolk (C)

When
June 16, 2:00 PM EST
Where
Norfolk (C) County, 3.59 mi ENE of Norfolk
Measured
1 in hail
Reported by
Public
Coordinates
36.890, -76.210

Quarter size hail was reported.

Thunderstorm Wind, Chesterfield

When
June 16, 2:00 PM EST
Where
Chesterfield County, 4.77 mi NW of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.400, -77.660

Tree was downed across Route 4731 near Deer Thicket Lane.

Thunderstorm Wind, Chesterfield

When
June 16, 2:04 PM EST
Where
Chesterfield County, 4.77 mi NW of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.400, -77.660

Trees were downed along Thicket Lane and Route 4731. All lanes were blocked.

Thunderstorm Wind, Chesterfield

When
June 16, 2:05 PM EST
Where
Chesterfield County, 1.79 mi ESE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.360, -77.490

Tree was downed and multiple large limbs were downed.

Thunderstorm Wind, Dinwiddie

When
June 16, 2:07 PM EST
Where
Dinwiddie County, 2.07 mi N of Dinwiddie Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.230, -77.480

Numerous trees were downed.

Thunderstorm Wind, Chesterfield

When
June 16, 2:13 PM EST
Where
Chesterfield County, 2.15 mi NW of Matoaca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.250, -77.510

Tree was downed across Route 669 in the vicinity of Church Road.

Thunderstorm Wind, Chesterfield

When
June 16, 2:18 PM EST
Where
Chesterfield County, 1.65 mi W of Ettrick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.230, -77.450

Tree was downed across Route 752 in the vicinity of River Road.

Thunderstorm Wind, Petersburg (C)

When
June 16, 2:20 PM EST
Where
Petersburg (C) County, 1.79 mi ENE of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.230, -77.390

Tree was downed and blocking the Interstate.

Thunderstorm Wind, Colonial Heights (C)

When
June 16, 2:20 PM EST
Where
Colonial Heights (C) County, 1.77 mi NE of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.270, -77.400

Extensive damage was reported across the city of Colonial Heights with multiple large trees down, especially in the area of Southpark Mall. In addition, multiple power lines and traffic signals were downed. Widespread power outages were reported in the city.

Thunderstorm Wind, Prince George

When
June 16, 2:20 PM EST
Where
Prince George County, 2.07 mi N of New Bohemia
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.210, -77.320

Large live trees were snapped, up to 14 inches in diameter.

Thunderstorm Wind, Prince George

When
June 16, 2:21 PM EST
Where
Prince George County, 2.07 mi N of New Bohemia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.210, -77.320

Pine tree was uprooted and it fell and smashed a fence.

Thunderstorm Wind, Prince George

When
June 16, 2:23 PM EST
Where
Prince George County, 1.77 mi SE of Jefferson Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.230, -77.310

Trees were downed along Route 630 at Mica Drive and Route 721. All lanes were blocked.

Thunderstorm Wind, Prince George

When
June 16, 2:24 PM EST
Where
Prince George County, 1.3 mi WNW of Jefferson Park
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
37.260, -77.350

Widespread damage was reported to Red Hill Mobile Home Park where numerous trees were downed and several mobile homes were damaged.

Thunderstorm Wind, Colonial Heights (C)

When
June 16, 2:25 PM EST
Where
Colonial Heights (C) County, 1.65 mi E of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.250, -77.390

Tree was downed in parking lot of Southpark Mall.

Hail, Prince Edward

When
June 16, 2:29 PM EST
Where
Prince Edward County, 0.55 mi E of Green Bay
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.130, -78.310

Quarter size hail was reported.

Thunderstorm Wind, Hopewell (C)

When
June 16, 2:29 PM EST
Where
Hopewell (C) County, Hopewell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.300, -77.300

Shed was blown over.

Thunderstorm Wind, Prince George

When
June 16, 2:30 PM EST
Where
Prince George County, 3.83 mi SSW of Poe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.130, -77.360

Large tree was downed and blocking the road.

Thunderstorm Wind, Cumberland

When
June 16, 2:35 PM EST
Where
Cumberland County, 2.35 mi NNW of Ranies Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.400, -78.370

Numerous trees were downed along portions of Route 45 from the Cumberland courthouse south to Farmville.

Thunderstorm Wind, Amelia

When
June 16, 2:48 PM EST
Where
Amelia County, 2.83 mi ENE of Rodephil
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.380, -78.120

Extensive wind damage was reported including roof damage to a barn, outbuildings and an overturned semi-trailer. In addition, numerous trees and large limbs were downed.

Thunderstorm Wind, Amelia

When
June 16, 2:50 PM EST
Where
Amelia County, 0.55 mi E of Rodephil
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.370, -78.160

Extensive tree damage was reported off of Rodophil Road. Multiple large limbs were downed as well.

Thunderstorm Wind, Prince George

When
June 16, 2:57 PM EST
Where
Prince George County, 0.69 mi S of Disputanta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.120, -77.230

Trees were downed along Route 460 at Disputanta.

Thunderstorm Wind, Amelia

When
June 16, 2:58 PM EST
Where
Amelia County, 0.55 mi E of Rodephil
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.370, -78.160

Trees were downed in the vicinity of Rodophil Road and Route 620. All lanes were closed.

Thunderstorm Wind, Nottoway

When
June 16, 3:00 PM EST
Where
Nottoway County, 3.59 mi ENE of The Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.070, -78.090

Multiple trees were downed in the Hungarytown Road area.

Hail, Amelia

When
June 16, 3:05 PM EST
Where
Amelia County, 3.5 mi N of Wilsons Corner
Measured
1.25 in hail
Reported by
Public
Coordinates
37.330, -77.890

Half dollar size hail was reported.

Thunderstorm Wind, Mecklenburg

When
June 16, 3:06 PM EST
Where
Mecklenburg County, 0.69 mi N of Clarksville Marks Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.610, -78.570

Trees and power lines were downed near Clarksville.

Hail, Amelia

When
June 16, 3:13 PM EST
Where
Amelia County, 3.57 mi ESE of Chula
Measured
1 in hail
Reported by
Public
Coordinates
37.360, -77.860

Quarter size hail was reported.

Hail, Dinwiddie

When
June 16, 3:15 PM EST
Where
Dinwiddie County, 0.55 mi E of Sutherland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.200, -77.560

Half dollar size hail was reported.

Hail, Surry

When
June 16, 3:15 PM EST
Where
Surry County, 3.08 mi WSW of Ingersoll
Measured
2 in hail
Reported by
Public
Coordinates
37.180, -76.880

Hen egg size hail was reported at Pipsico Scout Reservation.

Thunderstorm Wind, Surry

When
June 16, 3:19 PM EST
Where
Surry County, 0.69 mi S of Scotland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.170, -76.800

Tree tops were snapped off on Marina Drive.

Tornado, Isle of Wight

When
June 16, 3:36 PM EST to 3:58 PM EST
Where
Isle of Wight County, 1.14 mi WNW of Smithfield to 1.19 mi S of Bartlett
Rating
EF0
Path length
8.46 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.988, -76.648

The tornado initially touched down along Mill Swamp Road at the Pagan River just to the northwest of Downtown Smithfield. Minor tree damage, mainly in the form of broken large limbs, was observed in downtown Smithfield at the intersection of Institute Street and Grace Street. The tornado then continued towards Jericho Road into Windsor Castle Park before crossing Magruder Road. The most extensive damage of the storm survey was noted from the Waterford Oaks subdivision to Norsworthy Drive/Knox's Automotive where there was extensive tree damage and minor roof |damage. The tornado then continued just east of Carrollton Elementary down New Towne Haven Lane. The tornado tracked down New Towne Haven Lane before eventually dissipating over the Chuckatuck Creek.

Thunderstorm Wind, Newport News (C)

When
June 16, 3:55 PM EST
Where
Newport News (C) County, North Newport News
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.020, -76.450

Awning/shelter over the platform at the Amtrak station was damaged and had to be removed.

Thunderstorm Wind, Newport News (C)

When
June 16, 3:58 PM EST
Where
Newport News (C) County, 0.55 mi E of Hilton Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.030, -76.460

Trees were downed in Hilton Village.

Thunderstorm Wind, Newport News (C)

When
June 16, 4:03 PM EST
Where
Newport News (C) County, 1.38 mi S of (Phf)newport News
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.960, -76.420

Numerous trees were downed across southern Newport News.

Hail, Newport News (C)

When
June 16, 4:10 PM EST
Where
Newport News (C) County, 1.3 mi ESE of North Newport News
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -76.430

Quarter size hail was reported at Orcutt Avenue.

Funnel Cloud, Norfolk (C)

When
June 16, 4:15 PM EST
Where
Norfolk (C) County, 2.35 mi SSW of Norfolk
Reported by
Public
Coordinates
36.840, -76.290

Funnel cloud was reported.

Hail, Norfolk (C)

When
June 16, 4:15 PM EST
Where
Norfolk (C) County, 0.88 mi SE of (Ngu)nas Norfolk
Measured
1 in hail
Reported by
Public
Coordinates
36.920, -76.270

Quarter size hail was reported near Wards Corner.

Thunderstorm Wind, Norfolk (C)

When
June 16, 4:19 PM EST
Where
Norfolk (C) County, 1.3 mi WNW of (Ngu)nas Norfolk
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.940, -76.300

Wind gust of 53 knots (61 mph) was measured at NGU.

Hail, Norfolk (C)

When
June 16, 4:25 PM EST
Where
Norfolk (C) County, 1.38 mi N of Norfolk
Measured
1 in hail
Reported by
Public
Coordinates
36.890, -76.270

Quarter size hail was reported in Wayne Creek area of Norfolk.

Hail, Norfolk (C)

When
June 16, 4:27 PM EST
Where
Norfolk (C) County, 1.49 mi SSE of Ocean View
Measured
1 in hail
Reported by
Public
Coordinates
36.930, -76.240

Quarter size hail was reported.

Thunderstorm Wind, Fluvanna

When
June 16, 4:35 PM EST
Where
Fluvanna County, 2.76 mi N of Cunningham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.910, -78.330

Multiple trees were downed near Lake Monticello.

Hail, Virginia Beach (C)

When
June 16, 4:37 PM EST
Where
Virginia Beach (C) County, 2.82 mi NNW of Euclid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -76.180

Quarter size hail was reported.

Hail, Suffolk (C)

When
June 16, 4:38 PM EST
Where
Suffolk (C) County, 1.77 mi NE of Elwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -76.800

Quarter size hail was reported.

Hail, Virginia Beach (C)

When
June 16, 4:38 PM EST
Where
Virginia Beach (C) County, 0.88 mi SW of Cape Henry
Measured
1 in hail
Reported by
Public
Coordinates
36.910, -76.010

Quarter size hail was reported.

Hail, Fluvanna

When
June 16, 4:45 PM EST
Where
Fluvanna County, 4.18 mi N of Cunningham
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -78.320

Quarter size hail was reported near Lake Monticello.

Hail, Fluvanna

When
June 16, 5:00 PM EST
Where
Fluvanna County, 2.34 mi NNE of Cunningham
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.900, -78.310

Quarter size hail was reported.

Hail, Essex

When
June 16, 6:15 PM EST
Where
Essex County, Tappahannock Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -76.870

Quarter size hail was reported.

Hail, Essex

When
June 16, 6:24 PM EST
Where
Essex County, 0.88 mi SE of Tappahannock Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -76.860

Quarter size hail was reported.

Hail, Louisa

When
June 16, 6:25 PM EST
Where
Louisa County, 0.88 mi SE of Mineral
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.010, -77.910

Quarter size hail was reported.

Hail, Lancaster

When
June 16, 7:05 PM EST
Where
Lancaster County, Lancaster
Measured
1 in hail
Reported by
County Official
Coordinates
37.770, -76.470

Quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyThe tornado archive for Virginia, 2023Warnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116274, 1116276, 1116285, 1116279, 1116271, 1116278, 1116622, 1116243, 1116275, 1116263, 1116245, 1116562, 1116604, 1116244, 1116282, 1116277, 1116588, 1116582, 1116290, 1116291, 1116281, 1116591, 1116608, 1116611, 1116289, 1116617, 1116280, 1116246, 1116631, 1116283, 1116286, 1116602, 1116593, 1116288, 1116284, 1116287, 1116247, 1116628, 1116272, 1116249, and more.